I started out on Plaquenil and then added Methotrexate and now am adding Humira. Due to a shortage of MTX, I missed a dose of it, by the time I was due for my next dose, I was in so much pain I was crying and could barely walk across the store to the pharmacy. It definately helped the pain for me. Also, like others have said, it does help with slowing the progression of the disease.
I'm over 1/2 way to my goal!
Pounds lost: 32.0
Fitness Minutes: (2,109) Posts: 5,329 12/16/12 10:46 A
Cynthia, my doc really wanted me to keep taking the Plaquenil because it helps with pain and inflammation; however, I refused. I discontinued it on my own. (My doc is ok with that because he thinks I live in my body - he doesn't.) And, what do you know - the psoriasis disappeared! I've been diagnosed with RA for 12 years - and no signs of psoriasis until I started on Plaquenil within the last year. My doc thinks I have, RA, psoriasis (which he told me is an autoimmune disease in itself), possibly psoriatic arthritis, and possible lupus also. I get what he says look like "lupus rashes" and have had those for many years.
I DO think the Plaquenil was helpful for pain & inflammation because, when I stopped it, I had a noticeable increase in pain & inflammation.
Anyway, what are ya gonna do??? lol There's always something! I have a lot of medication allergies and adverse reactions, so nothing surprises me.
I always recommend to others who have RAD that they discuss ALL their treatments, drugs, discontinuing drugs, etc. with their rheumatologists and come to an agreeable treatment plan WITH their docs.
Tiny, I doubt that your psoriasis was caused by the Plaquinil. It sounds rather like you have Psoriatic Arthritis, either in addition to or instead of RA.. It is common to get the arthritis before you get the psoriasis. I have PsA and they tried initially to TREAT it with Plaquinil so I doubt that it caused your problem.
I have to agree with the person who said that some meds (MTX in particular) are meant for preventing joint damage. So while you may think that there's no difference whether you take it or not, it may have been doing that "behind the scenes job".
"You choose, you live the consequences. Every yes, no and maybe creates the school you call your personal experience." -- Richard Bach
I was on Methotrexate for 4 years with on/off liver toxicity. It always cleared up for awhile after my Rheumy would stop it a couple of weeks but then with getting it going again, it did well for awhile and then would be toxic to my liver again. So after the 4th time of messing with the toxicity levels, my Rheumy switched me to Leflumomide, which is a cousin to MTX but can be alot more tolerated than MTX at times. And so far so good! When still on MTX, I would get cold sores something fierce and also sores on my arms and legs and my hair got so thin. I got help for it all but now with the Leflunomide, it's not so severe. I'm in the process of going through the hoops for getting on a Biologic, so I'm hoping that I can eventually be off the Leflunomide, Prednisone and Plaquenil!
I'm on Methotrextrate-it has been good for me so far (I've been on it for yrs now).My Rheum has often mentioned going on a TNF blocker,but they really scare me.Due to a mix up at the pharmacy,I have been without it for 2 weeks(going on 3)-very big difference! Plaquenil was the 1rst thing I tried,but I couldn't take it-messed with my vision. I have found that for me the very most important thing is to keep moving-it decreases the pain & makes it easier to function.
"It's not the mountains ahead that wear you out-it's the grain of sand in your shoe"-unknown
Pounds lost: 6.0
Fitness Minutes: (2,109) Posts: 5,329 12/6/12 6:26 P
OMG! I took Methotrexate for awhile, then most of my hair fell out, so I quit taking - with my rheumatologist's blessings. THEN I GOT PSORIASIS!! That was because I was taking Plaquenil ( an anti-malarial drug - psoriasis is a side effect). So I stopped the Plaquenil - on my own - then started back on Methotrexate again - with rheumatologist's blessing. I can't stand the psoriasis - it was on my eyelids!!! I'm also on Remicade, a biologic. Methotrexate is also a treatment for psoriasis - SO I AM TAKING IT!! How does one really know what to do????
Tiny One pound at a time ...
Pounds lost: 26.2
Fitness Minutes: (132,681) Posts: 11,482 12/6/12 5:05 P
I also hated it and stopped taking it and I'm also on a biologic that is working without it. Every so often, my rheumy asks if I want to try it again but I always say no.
That said, was it the only RA med you were on? Because the meds don't just reduce pain, they also reduce the chance of deformities so if it was, you probably should tell your doctor and he can prescribe something else for you.
I hated methotrexate, too. I ranted and railed until my local doc took me off it and referred me to a rhuemy. She put me on Enbrel injections and wanted to restart the Metho in a smaller dose as backup as well but I refused to take it again. I am still doing fine almost 4 years later. I have tried to augment the benefit of my meds by altering my diet in healthier ways, plus adding appropriate exercise, instead of relying on this or any other med with bad side effects. You are the ultimate arbiter of your own medical treatment. You must decide if the benefits of any med outweigh its negative effects, or not. I'm never taking the nasty stuff again.
"Mountains DO move...One stone at a time." ~Rick Beneteau Do not let what you cannot do interfere with what you can do. - John Wooden, Hall of Fame college basketball coach With exercise, doing some is always better than doing none. - Spark article MAKE THE BEST FOOD CHOICES YOU CAN TODAY - and then, try it again tomorrow!- Dr. John La Puma, M.D.
They always say you need the added effect of methotrexate, but I know a bunch of people who don't need it with their biologics. I quit taking it in 2005 or something like that. I will never ever take it again.
She woke up one morning and threw away all her excuses... ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ ~ Life is short. Never be your own buzzkill.
Fitness Minutes: (194,442) Posts: 39,372 12/6/12 12:53 P
The thing with Methotrexate is that even if it does "nothing" for you if taking by itself (ie its considered a secondary line of RA meds), it is used all the time as an additional "booster" to the tertiary line of RA meds such as Enbrel and all of the biologics. So sometimes you do need the combined efffect of the two meds to keep the inflammation process at bay.
I like living. I have sometimes been wildly, despairingly, acutely miserable, racked with sorrow, but through it all I still know quite certainly that just to be alive is a grand thing. Agatha Christie ----------------------- Kierae
My rheumy will have a cow. I stopped the MTX injections 2 months ago. It happened by accident. I went out of state to visit my son and left my injection tray behind. When I noticed that the RA was not acting up after 2 weeks I decided to see what would happen if I just stopped taking them. I do have twinges on occasion and some stiffness in the morning. And I think the RA may be sneaking back, but 2 months off that awful med is awesome.
I just wonder what will happen next. Well, I guess I will find out.
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.